Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 34, NWS Wichita, KS

July 9, 1999Chase County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 9, 1999, 4:37 PM CDT for Chase County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1999, 4:37 PM CDT (21:37 UTC)
Expired
Jul 9, 1999, 7:00 PM CDT
In force
2 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Chase County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 092138
FFWICT
KSC017-100000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHASE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 700 PM CDT
 
* AT 430 PM CDT...DOPPLER RADAR CONTINUED TO SHOW THUNDERSTORMS
WITH VERY HEAVY RAIN FALLING ACROSS CHASE COUNTY. A WEATHER
OBSERVER REPORTED 3.15 INCHES OF RAIN HAD FALLEN IN COTTONWOOD
FALLS SINCE 3 PM. RADAR ALSO ESTIMATED RAINFALL IN EXCESS OF 4
INCHES ACROSS PORTIONS OF CHASE COUNTY.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY EAST ACROSS
CHASE COUNTY LATE THIS AFTERNOON AND EARLY EVENING. THE HEAVY RAIN
WILL LIKELY RESULT IN HIGH WATER OVER SOME ROADWAYS AND LOW-LYING
AREAS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUS URBAN AND SMALL
STREAM FLOOD ADVISORY FOR CHASE COUNTY.

.DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS.b THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:11 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 9, 3:11 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT FRI JUL 9 1999

MAIN FCST PROBLEM IS PRECIP CHCS OVERNIGHT. ALL MODELS SIMILAR
THROUGH 48 HRS. COLD FRONT IS MOVING SLOWER THAN EXPECTED. HOWEVER
EXPECT IT WILL SLIDE SOUTH ACROSS THE ENTIRE AREA THROUGH THE REST
OF THE AFTERNOON AND EVENING HOURS. EXPECT IT TO MAKE IT ALL THE
WAY THROUGH FCST AREA AFTER MIDNIGHT. CEN SECTIONS SHOULD SEE THE
PRECIP THIS AFTERNOON AND EVENING. SOUTHERN SECTIONS WILL HAVE
PRECIP LINGER INTO THE OVERNIGHT HOURS AS FRONT CONTINUES TO MOVE TO
THE SOUTH. THINK THE FRONT WILL BE SOUTH OF THE OKLAHOMA BORDER BY
12Z SAT AND REMAIN THERE THROUGH EXTENDED. WILL THEREFORE CONTINUE
DRY FCST FROM SAT ON INTO THE EXTENDED.

TEMPS ARE ANOTHER PROBLEM. CONDITIONS ARE COOLER AND MUCH DRIER
BEHIND THE FRONT. SO HOW COOL SHOULD I GO THROUGH SAT NIGHT. MOS
GUIDANCE SEEMS REASONABLE FOR LOWS BUT CONSIDERING THE TIME OF YEAR
AND AMOUNT OF SUNSHINE EXPECTED...WILL GO A LITTLE WARMER THAN
GUIDANCE ON HIGH TEMPS. EXTENDED FCST WILL REMAIN UNCHANGED.
WEDNESDAY WILL SEE HIGHS AGAIN IN THE 90 TO 95 RANGE WITH LOWS
AROUND 70.

FCSTID = 7/NR
ICT   66  85  63  88 /  50   5   0   0
HUT   64  85  62  87 /  50   0   0   0
EWK   64  85  62  87 /  50   0   0   0
EQA   66  85  63  88 /  50   5   0   0
WLD   67  84  63  89 /  50  10   0   0
RSL   62  83  59  86 /  60   0   0   0
GBD   63  84  60  86 /  60   0   0   0
SLN   64  83  60  85 /  60   0   0   0
MPR   64  84  61  86 /  60   0   0   0
CFV   67  84  63  88 /  60  20   0   0
CNU   66  85  63  87 /  60  10   0   0
K88   66  85  62  86 /  60  10   0   0

.ICT...NONE.

In the hours before

Special weather statement, Jul 9, 10:45 AM CDT, 5 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CDT FRI JUL 9 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...

RUSSELL     LINCOLN     SALINE     MARION
BARTON      ELLSWORTH   MCPHERSON  CHASE
RICE        RENO        HARVEY     BUTLER
KINGMAN     SEDGWICK    COWLEY     HARPER
SUMNER

IN SOUTHEAST KANSAS...

GREENWOOD   WOODSON     ALLEN
ELK         WILSON      NEOSHO
CHAUTAUQUA  MONTGOMERY  LABETTE

AT MID MORNING...A COLD FRONT WAS LOCATED ACROSS NORTHERN KANSAS.
THIS FRONT IS FORECAST TO PUSH SOUTH INTO SOUTHERN KANSAS BY LATE
AFTERNOON. TO THE SOUTH OF THE FRONT WARM AND HUMID AIR EXISTS AND
AS THE FRONT ENCOUNTERS THIS UNSTABLE AIR MASS SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP.

BECAUSE WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE ARE
RELATIVELY WEAK...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.
HOWEVER...BECAUSE OF THE UNSTABLE AIR...ISOLATED STORMS MAY
PRODUCE HAIL UP TO THE SIZE TO DIMES AND WIND GUSTS TO NEAR 60 MPH.
HEAVY RAINS ARE ALSO POSSIBLE.

THE STORMS WILL FIRST DEVELOP IN NORTH CENTRAL KANSAS...THEN
IN SOUTH CENTRAL AND SOUTHEAST KANSAS DURING THE MID AFTERNOON
HOURS THROUGH THE EARLY EVENING HOURS.

SPOTTER ACTIVATION MAY BE NEED DURING THE AFTERNOON AND EARLY
EVENING HOURS...ESPECIALLY IN SOUTHEAST KANSAS WHERE THE
INSTABILITY IS GREATEST.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:14 PM CDTSevere Thunderstorm WarningICTChase61 min
Jul 9, 3:37 PM CDTSevere Thunderstorm WarningICTMarion53 min
Jul 9, 4:35 PM CDTSevere Thunderstorm WarningICTMarion55 min
Jul 9, 4:48 PM CDTSevere Thunderstorm WarningICTReno57 min
Jul 9, 5:02 PM CDTSevere Thunderstorm WarningICTHarvey43 min
Jul 9, 5:26 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jul 9, 5:44 PM CDTSevere Thunderstorm WarningICTButler61 min
Jul 9, 6:15 PM CDTSevere Thunderstorm WarningICTCowley, Sumner60 min
Jul 9, 6:41 PM CDTFlash Flood WarningICTSedgwick2 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.